Acetaminophen Use During Pregnancy

Topic Overview

While you are pregnant, you may also have other common problems, like a cold, mild headache, backache, mild fever, or the flu, that are not caused by your pregnancy. These minor symptoms generally do not cause problems or hurt your baby. In general, doctors say it is usually safe to take acetaminophen (Tylenol) for fever and pain.

Be sure to follow these non-prescription medication precautions.

    • Acetaminophen can be found in many forms and comes in different doses.
    • Be safe with medicines. Read and follow all instructions on the label.
    • Do not take more than the maximum dose recommended on the label.
    • Be careful when taking over-the-counter cold or flu medicines and acetaminophen (Tylenol) at the same time. Many of these medicines already contain acetaminophen. Too much acetaminophen can be harmful.
    • If pregnant or breastfeeding, ask a healthcare professional before use.
    • Do not use other non-prescription medicines, such as non-steroidal anti-inflammatory drugs (NSAIDs), until you have talked with your health professional.
    • Ask a doctor before using acetaminophen if you have liver or kidney disease or if you take a blood thinning medication that contains warfarin.
    • Stop using acetaminophen and contact your doctor if your pain lasts for more than 5 days or a fever lasts more than 3 days.

Credits

Adaptation Date: 2/20/2019

Adapted By: HealthLink BC

Adaptation Reviewed By: HealthLink BC

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: